ROBERT WEINSTEIN, M.D.; ROBERT SCHWARTZMAN, M.D.; GERALD S. LEVEY, M.D., F.A.C.P.
Hyperthyroidism may be associated with both muscular and central and peripheral nervous system dysfunction and is seen more frequently than expected in myasthenia gravis and hypokalemic periodic paralysis. We are reporting the case of a patient with thyrotoxicosis with proximal myopathy and bulbar dysfunction who responded dramatically to the beta-adrenergic blocking drug propranolol hydrochloride.
A 37-year-old Jamaican woman was admitted for evaluation of "a tight, choking feeling on swallowing," "pain behind her eyes," and "severe weakness" of 2 weeks' duration. The patient noted an 11.3-kg [25-lb.] weight loss the preceding month that was associated with increasing tremor, nervousness, tachycardia, sweating,
WEINSTEIN R, SCHWARTZMAN R, LEVEY GS. Propranolol Reversal of Bulbar Dysfunction and Proximal Myopathy in Hyperthyroidism. Ann Intern Med. 1975;82:540–541. doi: 10.7326/0003-4819-82-4-540
Download citation file:
Published: Ann Intern Med. 1975;82(4):540-541.
Cardiology, Coronary Risk Factors, Endocrine and Metabolism, Hypertension, Infectious Disease.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use